Iowa, 2013

Flash Flooding and Flood in Iowa, June 24 to 25, 2013

June 24 to 25, 2013 · NWS DMX · 56 events in 21 counties and zones

An unstable airmass was in place over Iowa with CAPE over 2000 J/kg already by early in the morning. Downdraft CAPE was quite high, in the 1000 to 1300 J/kg range, with 400 to 600 J/kg in the -10 to -30 C layer of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
$351,000
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over Iowa with CAPE over 2000 J/kg already by early in the morning. Downdraft CAPE was quite high, in the 1000 to 1300 J/kg range, with 400 to 600 J/kg in the -10 to -30 C layer of the atmosphere. The shear was quite weak, in the 25 to 35 kt range. Deep moisture was in place with precipitable water values of 1.8 inches. The LCL was quite low as well, in the 500 to 750 meter range. There was little hail as the freezing level was quite high at 14,400 feet. Strong thunderstorms developed in a north to south line across eastern Nebraska and western Iowa. During the morning the line took on a bow echo appearance as bow beta elements began to push rapidly east. A swath of 60 to 70 MPH winds took place from east of the Omaha-Council Bulffs area in southwest Iowa all the way east into central Iowa in the Marshalltown and Oskaloosa areas. The high winds overturned semi-tractortrailer trucks in Guthrie and Greene Counties. Shingles were also blown from a house in Guthrie Count west of Guthrie Center. In Audubon County, high winds lifted two farm buildings off of their post foundations and carried them one quarter of a mile away. A funnel cloud was observed west of Eldora in Hardin County. Very heavy rainfall occurred over parts of northeast Iowa. Franklin, Butler, and Grundy Counties were hard hit. Numerous roads and highways were under water and closed as 4 to over 7 inches of rain fell in under six hours. The heaviest rainfall total was in the Aplington Area in Butler County. A total of 7.5 inches fell there. Severe flooding took place in the New Hartford area. Near record high river stages prompted the evacuation of the town. In Parkersburg, 1500 to 2000 feet of railroad tracks were washed out. There was some hail with the storms. Most of them had small hail, though no significant hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 5:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 5:10 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CDT MON JUN 24 2013

.SHORT TERM.../TODAY /...
ISSUED AT 332 AM CDT MON JUN 24 2013

ONGOING CONVECTION WILL CONTINUE ACROSS THE I-80 CORRIDOR AND
NORTH THIS MORNING. WARM CLOUD DEPTHS ARE AROUND 15KFT SO LARGE
HAIL NOT MUCH OF A THREAT. WE COULD NOT GET MORE THAN HALF INCH
HAIL FROM STORMS ALL NIGHT BUT RAINFALL RATES OF 2 TO 3 INCHES AN
HOUR WERE COMMON. WE ARE IN FOR SEVERAL ROUNDS OF STORMS TODAY.
CURRENT CONVECTION IS A RESULT MODERATE INSTABILITY AS A SHORTWAVE
LIFTS ACROSS THE AREA. CURRENT CONVECTION WILL LIKELY WEAKEN OR
DISSIPATE BY LATE MORNING BUT ANOTHER AREA OF STORMS OVER EASTERN
NEBRASKA IS MOVING EAST AND OTHER STORMS AHEAD OF THIS LINE ARE
STARTING TO DEVELOP AND SHOULD MOVE ACROSS THE I-80 CORRIDOR. I
HAVE ISSUED A FLASH FLOOD WATCH FOR THE I80 TO HIGHWAY 20 CORRIDOR
THROUGH 4 PM FOR THIS CONVECTION. IN ADDITION...ADDITIONAL
SHORTWAVES WILL MOVE ACROSS THE AREA TODAY WITH THE FRONTAL
BOUNDARY OVER THE AREA EXPECTED TO RETREAT BACK NORTH AS A WARM
FRONT. SHEAR IS SUFFICIENT FOR STRONG/SEVERE STORMS FROM EARLY
AFTERNOON AND BEYOND. THIS AFTERNOON SHOULD SEE ACTIVE WEATHER
WITH POTENTIAL FOR SEVERE AND HEAVY RAIN. AS THE FRONT SHIFTS
NORTH LATER THIS AFTERNOON...THE THREAT FOR HEAVY RAIN WILL FOLLOW
SO A FLASH FLOOD WATCH IS ALSO POSTED NORTH OF HIGHWAY 20 FOR
LATER AFTERNOON AND TONIGHT.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 332 AM CDT MON JUN 24 2013

MORE OF THE SAME FOR TONIGHT THROUGH TUESDAY AS WE WILL CONTINUE
TO CONTEND WITH A QUASI STATIONARY FRONTAL BOUNDARY...A LOW LEVEL
JET AND SEVERAL SHORTWAVES TO CROSS THE STATE. STORMS WILL LIKELY
BE ONGOING FROM THE AFTERNOON AND LIKELY RE-INTENSIFY BY MID
EVENING ACROSS THE NORTH. IT WILL LIKELY START OUT WITH SOME
SEVERE POTENTIAL THEN TRANSITION INTO ANOTHER HEAVY RAIN EVENT.

BEYOND TUESDAY THERE HAS NOT BEEN MUCH CHANGE TO THE GOING
FORECAST. UPPER LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES
PLACING IOWA IN NORTHWEST FLOW WITH A COUPLE OF SHORT WAVES
PUSHING ACROSS THE FORECAST AREA. ONE SUCH WAVE WILL PUSH ACROSS
NORTHERN/EASTERN IOWA WEDNESDAY THEN AGAIN THURSDAY NIGHT. BEYOND
THAT CONFIDENCE IS TOO LOW TO INCLUDE ANY KIND OF POP. COOLER
TEMPS IN STORE FOR THE WEEKEND AS A RESULT OF THE NORTHWEST FLOW.

&&

.AVIATION...24/12Z
ISSUED AT 610 AM CDT MON JUN 24 2013

THUNDERSTORMS ALONG THE I-80 CORRIDOR WILL LIFT TO THE HIGHWAY 20
CORRIDOR THROUGH 21Z.  KDSM AND KALO WILL BE THE MAIN TAF LOCATIONS
AFFECTED.  STORMS WILL PRODUCE HEAVY RAINFALL AND GUSTY WIND.  MVFR
CONDITIONS POSSIBLE IN STORMS.  THE THUNDERSTORM THREAT WILL SHIFT
NORTH LATE AFTERNOON THROUGH THE REMAINDER OF THE FORECAST PERIOD
AFFECTING KFOD...KMCW AND KALO.  MVFR CONDITIONS POSSIBLE IN STORMS
WITH THE SAME THREATS TO AVIATION EXPECTED.  SFC FLOW WILL BE S TO
SE FROM 10-20KTS AND STRONGER IN STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ADAIR-AUDUBON-BOONE-
CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MADISON-
MARSHALL-POLK-POWESHIEK-STORY-TAMA.

FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH TUESDAY MORNING
FOR BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-HAMILTON-
HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BLACK HAWK-GRUNDY-
HARDIN.

&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...FAB
Hazardous weather outlook, Jun 24, 3:19 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
419 AM CDT MON JUN 24 2013

IAZ073>075-081>086-092>097-250930-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
419 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE PERIODS OF THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS THIS MORNING ARE NOT EXPECTED TO BE SEVERE BUT MAY
PRODUCE LOCALLY HEAVY RAINFALL. STORMS THIS AFTERNOON AND TONIGHT
MAY BE SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN
THREATS.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS INTO
WEDNESDAY BUT STORMS ARE NOT EXPECTED TO BE SEVERE ON WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT. IT
IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ044>050-057>062-070>072-250930-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
419 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE PERIODS OF THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS THIS MORNING ARE NOT EXPECTED TO BE SEVERE BUT WILL
PRODUCE HEAVY RAINFALL. STORMS THIS AFTERNOON AND TONIGHT MAY BE
SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE
LIKELY THROUGH LATE THIS AFTERNOON.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL 4PM. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS INTO
WEDNESDAY BUT STORMS ARE NOT EXPECTED TO BE SEVERE ON WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT
MAINLY SOUTH OF INTERSTATE 80. IT IS TOO EARLY TO DETERMINE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>036-250930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-
419 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE PERIODS OF THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS THIS MORNING ARE NOT EXPECTED TO BE SEVERE BUT WILL
PRODUCE HEAVY RAINFALL. STORMS THIS AFTERNOON AND TONIGHT MAY BE
SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE
LIKELY THROUGH LATE THIS AFTERNOON.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA TONIGHT.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS INTO
WEDNESDAY BUT STORMS ARE NOT EXPECTED TO BE SEVERE ON WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT
MAINLY EAST OF INTERSTATE 35 AND NEAR THE HIGHWAY 20 CORRIDOR. IT
IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ037>039-250930-
HARDIN-GRUNDY-BLACK HAWK-
419 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE PERIODS OF THUNDERSTORMS TODAY AND TONIGHT.
THUNDERSTORMS THIS MORNING ARE NOT EXPECTED TO BE SEVERE BUT WILL
PRODUCE HEAVY RAINFALL. STORMS THIS AFTERNOON AND TONIGHT MAY BE
SEVERE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE
LIKELY THROUGH TONIGHT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA THROUGH
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS INTO
WEDNESDAY BUT STORMS ARE NOT EXPECTED TO BE SEVERE ON WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT. IT
IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

FAB

In the hours before

Local storm report, Jun 24, 4:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      5 N ANITA               41.52N 94.76W
06/24/2013                   AUDUBON            IA   LAW ENFORCEMENT

            WATER OVER TOPPED THE BRIDGE ON COUNTY HIGHWAY F58 NEAR
            340TH STREET. TREE DEBRIS LEFT ON THE ROAD BUT WATER WAS
            RECEDING AS OF THE PHONE CALL AT 505 AM. TIME ESTIMATED.

&&

KJ
Local storm report, Jun 24, 6:27 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       4 N ADAIR               41.56N 94.64W
06/24/2013  M5.50 INCH       GUTHRIE            IA   TRAINED SPOTTER

            RAINFALL FROM APPROXIMATELY 10 PM TO 4 AM.

&&

SKOW
Local storm report, Jun 24, 7:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     2 ENE ROLAND            42.18N 93.46W
06/24/2013                   STORY              IA   EMERGENCY MNGR

            EIGHT INCH DIAMETER TREE BROKEN AND TWO SIX INCH DIAMETER
            BRANCHES DOWN. MANY SMALLER BRANCHES DOWN IN YARD. TIME
            ESTIMATED FROM RADAR.

&&

SKOW
Special weather statement, Jun 24, 8:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 AM CDT MON JUN 24 2013

IAZ023-024-034>036-046-241515-
CALHOUN-GREENE-HAMILTON-HUMBOLDT-POCAHONTAS-WEBSTER-
915 AM CDT MON JUN 24 2013

...HEAVY RAIN AND HAIL MOVING THROUGH THE AREA...

AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST OF
FORT DODGE TO 20 MILES SOUTH OF FORT DODGE...MOVING NORTHEAST AT 25
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MANSON...             KNIERIM...            PALMER...
  HARCOURT...           CALLENDER...          MOORLAND...
  DAYTON...             BARNUM...             OTHO...
  LEHIGH...             GILMORE CITY...       CLARE...
  STRATFORD...          PIONEER...            FORT DODGE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Local storm report, Jun 24, 8:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            1 NE CASEY              41.52N 94.50W
06/24/2013                   GUTHRIE            IA   EMERGENCY MNGR

            MIDDLE RIVER OUT OF ITS BANKS AND FLOODING MAPLE AVE. TWO
            TO THREE FEET OF WATER OVER ROAD.

&&

SKOW

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 19 heavy rain, 5 flash flood, 1 funnel cloud, 1 flood. Local standard time, as filed.

Heavy Rain, Butler

When
June 24, 9:00 AM CST to 4:00 PM CST
Where
Butler County, 1.23 mi NW of Parkersburg
Reported by
COOP Observer
Coordinates
42.580, -92.800

Rainfall of 4.64 inches of rain since 0900 CST.

Thunderstorm Wind, Cass

When
June 24, 9:41 AM CST
Where
Cass County, 0.66 mi ESE of Marne
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.448, -95.108

A camper was blown on its side and large tree limbs ten to twelve inches in diameter were snapped from trees.

Thunderstorm Wind, Cass

When
June 24, 9:44 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.400, -95.010

Thunderstorm Wind, Cass

When
June 24, 9:45 AM CST
Where
Cass County, 1.04 mi E of Atlantic
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.400, -95.000

Five inch diameter branches down in the street.

Thunderstorm Wind, Cass

When
June 24, 9:47 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.400, -95.010

Large tree limbs down. Power was out for 1 to 2 hours in Atlantic.

Thunderstorm Wind, Audubon

When
June 24, 10:00 AM CST to 10:30 AM CST
Where
Audubon County, 2.06 mi SSE of Sharon to Audubon
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.652, -94.986

Winds lasted 30 minutes in the Audubon area. Tree limbs 4 to 5 inches in diameter were down, corn flattened, town totally without electricity. A farmstead lost 2 buildings southwest of town.

Thunderstorm Wind, Audubon

When
June 24, 10:04 AM CST
Where
Audubon County, Audubon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.720, -94.930

Winds estimated up to 70 MPH causing the building to shake. Spotter unable to open doors to outside due to wind.

Thunderstorm Wind, Grundy

When
June 24, 10:05 AM CST
Where
Grundy County, 1.02 mi W of Wellsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
42.430, -92.940

Large tree branches from the top half of trees snapped off and a barn was destroyed.

Thunderstorm Wind, Guthrie

When
June 24, 10:08 AM CST
Where
Guthrie County, 3.49 mi S of Wichita
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.680, -94.630

Shingles blown off of a house.

Thunderstorm Wind, Grundy

When
June 24, 10:09 AM CST
Where
Grundy County, 4.01 mi NNW of Wellsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
42.480, -92.960

Multiple barns destroyed and some tree damage. Crops flattened as well.

Thunderstorm Wind, Grundy

When
June 24, 10:14 AM CST
Where
Grundy County, 3.19 mi NW of Fern
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.516, -92.809

Three inch tree branches blown down and one of them impaled into the ground.

Thunderstorm Wind, Guthrie

When
June 24, 10:23 AM CST
Where
Guthrie County, Herndon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.850, -94.350

Semi truck on Highway 141 tipped over by very strong winds.

Thunderstorm Wind, Carroll

When
June 24, 10:30 AM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
42.050, -94.790

First measured gust of 60 mph at 1030 CST, second 63 mph at 1035 CST.

Thunderstorm Wind, Guthrie

When
June 24, 10:30 AM CST
Where
Guthrie County, 0.51 mi E of Bayard
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.850, -94.560

Power lines were blown down by thunderstorms winds. Ten inch diameter tree limbs blown down to the ground onto power lines. Ten to Twelve inch diameter tree limbs blown down.

Thunderstorm Wind, Greene

When
June 24, 10:33 AM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.020, -94.550

Amateur radio operator estimates 60 MPH wind.

Thunderstorm Wind, Greene

When
June 24, 10:35 AM CST
Where
Greene County, 1.24 mi SW of Scranton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.020, -94.570

Estimated by spotter.

Thunderstorm Wind, Dallas

When
June 24, 10:40 AM CST
Where
Dallas County, 0.51 mi E of Perry Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.830, -94.160

Thunderstorm Wind, Greene

When
June 24, 10:40 AM CST
Where
Greene County, 1.38 mi S of Churdan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -94.480

Trained spotter estimated gust.

Thunderstorm Wind, Greene

When
June 24, 10:40 AM CST
Where
Greene County, 0.69 mi N of Scranton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.040, -94.550

A trailer advertisement in a field was blown over hear Highway 25 and Highway 30 north of Scranton.

Thunderstorm Wind, Greene

When
June 24, 10:40 AM CST
Where
Greene County, 0.33 mi NNW of Scranton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.035, -94.551

Semi truck overturned on Highway 30 north of |Scranton. Numerous 2 inch diameter tree branches down.

Funnel Cloud, Hardin

When
June 24, 10:42 AM CST
Where
Hardin County, 3.64 mi W of Eldora
Reported by
Law Enforcement
Coordinates
42.380, -93.170

Flash Flood, Butler

When
June 24, 10:42 AM CST to 4:00 PM CST
Where
Butler County, 0.69 mi S of Eleanor to 0.99 mi ESE of Aplington
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.610, -92.850

Thunderstorms produced 3.5 to 4 inches of rain in a short time. Roads covered in Aplington in the area of Highway 57 and 6th Ave.

Thunderstorm Wind, Boone

When
June 24, 10:55 AM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -94.030

Trained spotter estimated gust.

Thunderstorm Wind, Boone

When
June 24, 10:55 AM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.040, -94.030

Three inch diameter tree limbs down.

Thunderstorm Wind, Boone

When
June 24, 10:55 AM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.170, -94.110

Four inch tree limbs were blown down in town.

Thunderstorm Wind, Boone

When
June 24, 10:56 AM CST
Where
Boone County, 1.72 mi NE of Ogden
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.050, -94.010

The roof was blown off of a pole barn.

Flash Flood, Butler

When
June 24, 11:05 AM CST to 4:00 PM CST
Where
Butler County, 0.86 mi NW of Dumont to 1.52 mi WNW of Dumont
Cause
Heavy Rain
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
42.759, -92.982

Highway 3 covered by running water in various places between Hansell and Dumont in Butler County. Streams out of their banks and fields full of water.

Thunderstorm Wind, Polk

When
June 24, 11:05 AM CST
Where
Polk County, 0.29 mi SSE of Polk City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.766, -93.717

Off duty NWS employee reports 4 inch tree limbs down in town.

Thunderstorm Wind, Story

When
June 24, 11:20 AM CST
Where
Story County, 3.2 mi SE of Gilbert
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.092, -93.600

Two foot diameter tree blown down across 180th St east of 550th Ave.

Thunderstorm Wind, Story

When
June 24, 11:29 AM CST
Where
Story County, 1.24 mi NE of Story City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.190, -93.580

Damage to a house in Story City. The sunroom blew off and over the house, then landed in a yard across the street.

Thunderstorm Wind, Clarke

When
June 24, 11:30 AM CST
Where
Clarke County, 1.27 mi SSE of Leslie
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.913, -93.790

A machine shed was destroyed and debris strewn across the field to the northeast. A large tree was snapped toward the top.

Flash Flood, Grundy

When
June 24, 11:55 AM CST to 5:30 PM CST
Where
Grundy County, 2.49 mi WNW of Wellsburg to 3.66 mi N of Wellsburg
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.449, -92.961

Numerous paved and gravel roads covered, including D17 and T19. Barricades placed across roads.

Thunderstorm Wind, Marshall

When
June 24, 12:11 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.110, -92.920

Thunderstorm Wind, Wayne

When
June 24, 12:15 PM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.760, -93.320

Several trees down, plate glass windows blown out and trees onto homes. Power lines also blown down.

Flash Flood, Butler

When
June 24, 12:25 PM CST to 4:30 PM CST
Where
Butler County, 1.76 mi N of Austinville to 2.31 mi SSW of Austinville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.605, -92.957

Highway 57 closed both east and west of Aplington due to water. Numerous County roads including black topped roads are closed in the Aplington area and to the south and west of Aplington.

Heavy Rain, Mahaska

When
June 24, 12:45 PM CST
Where
Mahaska County, 2.32 mi SSE of Oskaloosa Roth Arpt
Reported by
Trained Spotter
Coordinates
41.240, -92.610

One inch of rainfall.

Thunderstorm Wind, Mahaska

When
June 24, 12:55 PM CST
Where
Mahaska County, 0.52 mi E of Oskaloosa Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.230, -92.490

Heavy Rain, Butler

When
June 24, 1:30 PM CST
Where
Butler County, Aplington
Reported by
Trained Spotter
Coordinates
42.580, -92.880

Total rainfall since early this morning was 7.2 inches.

Flash Flood, Hardin

When
June 24, 2:24 PM CST to 5:30 PM CST
Where
Hardin County, 2.07 mi SW of Ackley to 1.93 mi S of Ackley Muni Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.530, -93.081

Parts of S56 is flooded. Several roads near Ackley were flooded.

Flood, Butler

When
June 25, 1:00 AM CST to 8:30 AM CST
Where
Butler County, 0.98 mi SSE of Parkersburg to 1.57 mi S of Aplington
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
42.558, -92.771

About 1500 to 2000 feet of railroad tracks were washed out near Parkersburg. Several houses on the west side of town have at least a foot of water in them.

Heavy Rain, Hamilton

When
June 25, 6:00 AM CST
Where
Hamilton County, 0.69 mi S of Webster City
Reported by
COOP Observer
Coordinates
42.460, -93.820

Rainfall 24 hour total as of 0600 CST was 2.37 inches.

Heavy Rain, Hardin

When
June 25, 6:00 AM CST
Where
Hardin County, Iowa Falls
Reported by
COOP Observer
Coordinates
42.520, -93.270

Rainfall 24 hour total as of 0600 CST was 2.49 inches.

Heavy Rain, Marshall

When
June 25, 6:00 AM CST
Where
Marshall County, 0.51 mi E of Gilman
Reported by
COOP Observer
Coordinates
41.880, -92.790

Rainfall 24 hour total as of 0600 CST was 1.85 inches.

Heavy Rain, Marshall

When
June 25, 6:00 AM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Reported by
COOP Observer
Coordinates
42.040, -92.910

Rainfall 24 hour total as of 0600 CST was 1.80 inches.

Heavy Rain, Calhoun

When
June 25, 6:00 AM CST
Where
Calhoun County, Rockwell City
Reported by
COOP Observer
Coordinates
42.400, -94.630

Rainfall 24 hour total as of 0600 CST was 1.78 inches.

Heavy Rain, Hamilton

When
June 25, 6:00 AM CST
Where
Hamilton County, 0.69 mi N of Webster City Arpt
Reported by
AWOS
Coordinates
42.440, -93.870

Rainfall 24 hour total as of 0600 CST was 2.57 inches.

Heavy Rain, Marion

When
June 25, 6:00 AM CST
Where
Marion County, 0.52 mi E of Knoxville Arpt
Reported by
AWOS
Coordinates
41.300, -93.110

Rainfall 24 hour total as of 0600 CST was 2.24 inches.

Heavy Rain, Marion

When
June 25, 6:00 AM CST
Where
Marion County, Knoxville
Reported by
COOP Observer
Coordinates
41.320, -93.100

Rainfall 24 hour total as of 0600 CST was 2.38 inches.

Heavy Rain, Marshall

When
June 25, 6:00 AM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Reported by
ASOS
Coordinates
42.110, -92.920

Rainfall 24 hour total as of 0600 CST was 2.29 inches.

Heavy Rain, Marion

When
June 25, 6:00 AM CST
Where
Marion County, 1.48 mi NNE of Harvey
Reported by
COOP Observer
Coordinates
41.340, -92.920

Rainfall 24 hour total as of 0600 CST was 1.98 inches.

Heavy Rain, Webster

When
June 25, 6:00 AM CST
Where
Webster County, 2.06 mi NW of (Fod)ft Dodge Muni A
Reported by
COOP Observer
Coordinates
42.570, -94.210

Rainfall total for the previous 24 hours ending 0600 CST was 1.80 inches.

Heavy Rain, Butler

When
June 25, 6:00 AM CST
Where
Butler County, Aplington
Reported by
Public
Coordinates
42.580, -92.880

Rainfall total for the previous 24 hours ending 0600 CST was 7.50 inches.

Heavy Rain, Tama

When
June 25, 6:00 AM CST
Where
Tama County, 2.07 mi N of Toledo
Reported by
COOP Observer
Coordinates
42.030, -92.580

Rainfall total for the previous 24 hours ending 0600 CST was 1.89 inches.

Heavy Rain, Tama

When
June 25, 6:00 AM CST
Where
Tama County, Clutier
Reported by
COOP Observer
Coordinates
42.080, -92.400

Rainfall total for the past 24 hours was 2.39 inches.

Heavy Rain, Tama

When
June 25, 6:00 AM CST
Where
Tama County, 0.86 mi SW of Traer Muni Arpt
Reported by
COOP Observer
Coordinates
42.190, -92.460

Rainfall total for the past 24 hours was 2.42 inches.

Heavy Rain, Butler

When
June 25, 8:00 AM CST
Where
Butler County, 1.23 mi NW of Parkersburg
Reported by
COOP Observer
Coordinates
42.580, -92.800

Rainfall total for the 24 hours ending at 0800 CST was 5.34 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448029, 461710, 447907, 448041, 448051, 448028, 447908, 448054, 448039, 448261, 461692, 448040, 447916, 448043, 447909, 447915, 447917, 447918, 448042, 448052, 447905, 448030, 447919, 448044, 448045, 448046, 448031, 448049, 448048, 448047, 449206, 448032, 447920, 448050, 448033, 447906, 447921, 448027, 448035, 448092, and more.